Alert archive / Minnesota / Winter Weather Advisories in 2021

Winter Weather Advisory 15, NWS Twin Cities, MN

December 20, 20214 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Dec 20, 2021, 2:33 PM CST for 4 counties in Minnesota. It took effect at Dec 21, 2021, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 2:33 PM CST (20:33 UTC)
In effect from
Dec 21, 2021, 12:00 AM CST
Expired
Dec 21, 2021, 12:00 PM CST
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS43 KMPX 202033
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
233 PM CST Mon Dec 20 2021

MNZ042>045-210445-
/O.NEW.KMPX.WW.Y.0015.211221T0600Z-211221T1800Z/
Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Long Prairie, Little Falls, Princeton, 
and Mora
233 PM CST Mon Dec 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Todd, Morrison, Mille Lacs and Kanabec Counties.

* WHEN...From midnight tonight to noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
3 follow-up statements
862 
WWUS43 KMPX 210333
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
933 PM CST Mon Dec 20 2021

MNZ042>045-211145-
/O.CON.KMPX.WW.Y.0015.211221T0600Z-211221T1800Z/
Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Long Prairie, Little Falls, Princeton, 
and Mora
933 PM CST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches,
  with locally 4 inches possible. 

* WHERE...Morrison, Todd, Kanabec and Mille Lacs Counties.

* WHEN...Until noon CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
509 
WWUS43 KMPX 210941
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
341 AM CST Tue Dec 21 2021

MNZ042>045-211800-
/O.CON.KMPX.WW.Y.0015.000000T0000Z-211221T1800Z/
Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Long Prairie, Little Falls, Princeton, 
and Mora
341 AM CST Tue Dec 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow. Snow accumulations around two inches.

* WHERE...Morrison, Todd, Kanabec and Mille Lacs Counties.

* WHEN...Until noon CST today.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
093 
WWUS43 KMPX 211826
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1226 PM CST Tue Dec 21 2021

MNZ042>045-211930-
/O.EXP.KMPX.WW.Y.0015.000000T0000Z-211221T1800Z/
Todd-Morrison-Mille Lacs-Kanabec-
Including the cities of Long Prairie, Little Falls, Princeton, 
and Mora
1226 PM CST Tue Dec 21 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Snowfall has ended across the area thus the advisory has expired.
Some blowing snow is possible with winds increasing this
afternoon, however widespread travel impacts are not anticipated
at this time.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 20, 12:53 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 20, 12:53 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1253 PM CST Mon Dec 20 2021

.UPDATED for 18Z Aviation Discussion...
Issued at 1241 PM CST Mon Dec 20 2021

&&

.SHORT TERM...(Today through Tuesday)
Issued at 415 AM CST Mon Dec 20 2021

A cold front is located from north central to west central Minnesota
early this morning. There is a band of light snow across far southern
North Dakota that is sliding east. The degree of dry air doesn't seem
to be stopping snow from reaching the ground and there are 25-30dBZ
within the core of it. May need to add some PoPs across west central
MN shortly if this band doesn't begin weakening within the next
hour.

Winds are turning northwest behind the front and temperatures are
dropping into the teens. Temperatures farther east have remained
steady in the mid to upper 20s. After the initial temperature drop
with the cold front, they will remain steady or slowly fall through
the day. Drier air will also bring a decrease in clouds by late in
the day.

Not long after they clear, clouds will begin increasing again
tonight ahead of an approaching system. Tough to say how far temps
will drop this evening before the clouds increase, but we should have
widespread single digits for lows, maybe some subzero readings as
well.

The system for late tonight and Tuesday has trended south. A low will
track east across SD and southern MN through Tuesday morning. Broad
isentropic lift and good saturation north of the track should allow
widespread light snow to develop. A narrow area of heavier snow tied
to mid level frontogenesis could set up across central MN (along the
border with WFO DLH). This forcing is also located within the middle
of the impressively deep 10-12kft DGZ. Snow totals have increased
and are now an inch or two north of I-94. However, there could be a
stripe of advisory level accumulation with greater than 3 or 4 inches
where the core of the heavier snow sets up. Like the last system,
this one too has the potential to overachieve. It will be a quick
mover though, so not expecting extreme totals.

.LONG TERM...(Tuesday night through Sunday)
Issued at 415 AM CST Mon Dec 20 2021

The long term will start off with a warming trend through Christmas
eve followed a cool down for Christmas. There area a couple of
chances for precipitation, but at this point any accumulations look
minor.

High pressure moving in behind Tuesday's system with a brief
shot of CAA will give another chilly morning for Wednesday with lows
near zero in the northern CWA and near 10F in the south. High
pressure will drift off to the southeast on Wednesday and return
flow and WAA kick in. 850mb temperatures rise to around zero or a
little above by Thursday with resulting highs in the mid 20s to mid
30s on Wednesday, and the low 30s to low 40s on Thursday. Overnight
lows moderate quite a bit as well with lows in the 20s on Thursday
and Friday morning. A quick moving short wave moving across the area
on Thursday morning could bring some snow showers on Thursday, and
have brought the NBM PoPs further south into the CWA. On Friday, the
models are starting to come towards each other with a trough moving
through the upper midwest and taking on a negative tilt. It looks
like there will not be much moisture to work with until this system
is east of the forecast area. The NBM has slight PoPs on Friday in
the west with 30-40% PoPs in the east. Friday looks to be the
warmest day of the week with highs in the mid 30s to lower 40s, and
model soundings show a mixed bag of precipitation possible with the
trough passage. We look to cool down behind Friday's trough, but how
much we cool down will depend on the track and strength of the
trough as shown by the fairly wide spread in the guidance for
temperatures. It looks like another short wave ejecting out of the
southwest late in the weekend could be the next possible
precipitation maker, but there is much uncertainty beyond Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CST Mon Dec 20 2021

Generally VFR conditions today, but a few MVFR clouds are possible at
KAXN and KRWF. Overnight mid level clouds will develop and on Tuesday
a band of snow will spread from west-to-east and affect the northern
TAF sites. Expect IFR visbys under this snow, with brief periods of
LIFR possible. The snow will also end from west-to-east and should be
done by Tuesday afternoon.

KMSP...
VFR conditions today and tonight, and the likelihood of snow remains
high for Tuesday morning. Anticipate snow to last for a few hours
during the morning, and then exit the region by the afternoon.
Accumulations around a half inch to possibly an inch are expected.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind S-SE 5-10 kts.
Thu...VFR with small chance of very light snow. Variable wind 5 kts.
Fri...VFR but MVFR/-RASN possible. Wind SE at 10-15 kts bcmg NW at
10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...CEO
AVIATION...JRB
Hazardous weather outlook, Dec 20, 3:15 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 AM CST Mon Dec 20 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
315 AM CST Mon Dec 20 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A period of snow is expected along and north of I-94 Tuesday
morning. Accumulations of 1 to 3 inches are likely, with the
higher totals north.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

Nearby

Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.